A 16-year-old boy in Indiana committed suicide shortly after being prescribed Tamiflu to combat his influenza.
Charlie Harp was prescribed Tamiflu after contracting the flu, WXIN reported. His family found him dead in their garage 24 hours after starting the influenza-fighting medicine.
Roche, the manufacturer of Tamiflu, has insisted that side effects of the drug are not life-threatening. However, Charlie's family believes the medication drove him to commit suicide.
Charlie's family said the teenager was thriving both socially and academically in school. He played for the high school's football and wrestling teams.
"He’s an amazing child full of life, happy all the time; you just never see him without a smile on his face," Jackie Ray, Charlie’s aunt and guardian, told the news station.
Ray added that Charlie had never mentioned suicide and did not suffer from any mental health issues.
A GoFundMe page was set up to help support Charlie's family. The page has raised more than $16,000 in just five days. Jackie wrote about the devastating loss in the page's description:
As many of you have seen and heard our family is going through one of the hardest things I could ever imagine. Friday we lost Charlie, and a huge part of my heart. Charlie brought so much to our family, and boy was that kid one of a kind. He was loved by everyone that he came in contact with. I truly can not begin to explain how broken my heart is, as well as Brad and the kids. To think that I won’t see him everyday make me physically sick. The wrestling matches on the kitchen floor, the story that never ended, boy that kid was detailed, to the [text] message just to let me know a grade on a test that he was worry about taking. I could go on for days about how great that boy was. I may not have given birth to him, but I loved him as he was my own. I am honored to have been able to be a mother to him with the time we had. My heart is crush, miss that boy already. I love you Charlie!
This isn't the first such incident involving Tamiflu.
In January, a 6-year-old who was on the medication tried jumping out of a window, according to the Daily Mail. An 11-year-old girl in Texas also reportedly told her father she was hearing the devil's voice in her head after taking Tamiflu. Another 2-year-old boy in Texas said he was hallucinating, twitching and felt pain on his arms.
On their website, the Food and Drug Administration said that "children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness," the Daily Mail reports. They added that people who have have taken Tamiflu "should be watched for signs of unusual behavior."